|Abacavir Hypersensitivity - URGENT
Apr 18, 2005
I live in Thailand and was recently hospitalised with a severe blood clot and a case of rather bad anemia. My HIV doc took me off Combivir and they gave me a 4 unit blood transfusion. All OK there now. I started on Abacavir 4 weeks ago while in the hospital and have met my specialist twice in last 4 weeks for follow up as she is very concerned at potential hypertension. All good at that point. Just met up with her last week before she went on holiday and as soon as she goes, I get woken up in the middle of the night with very severe muscle cramps around my Kidney's and liver. I thought I was having a heart attack and got an ambulance to a local hospital where they indicated that its muscle tension and gave me an injection and some additional tablets. OK for one day and one night and then last night it came again, despite being on the medicines. I can only suspect this is Myalgia that is referred to in the Abacavir leaflet that comes with the medicine although its not mentioned on the emergency card you are supposed to carry around at all times. I have no other symptons such as rash, flu symptoms etc.
I am also on Stockrin and 3TC.
In the absence of my doctor, should I stop the Abacavir ?(knowing I cannot go back on it) - If I keep going with the Abacavir will the symptons subside, in a similar way to Stockrin or is only going to get worse.
The leaflet is not very clear on this and I am not sure what to do. For sure, I do not want to go onto D4T which seems the only other option as AZT was already causing wasting on my face and body. The other medicine used frequently in this category is not available in Thailand (Viread I think its called).
Hope you can understand my concern. I dont want to stop Abacavir but neither do I want to have virtual heart attacks 4 hours after taking Abacavir and then keel over.
Assuming I need to stop (which I suspect is the sensible choice) is it OK to continue just taking 3TC and Stockrin until next week when my doctor is back.
Your urgent advice is much appreciatted as I am 200 miles from BKK and decent HIV specialists.
| Response from Dr. Pierone
Unfortunately this forum is not well suited for urgent answers due to a backlog of questions so you probably have already made the decision about what to do with the abacavir (Ziagen).
Ziagen can sometimes be a challenging agent to use because of diagnostic uncertainty seen on occasion with hypersensitivity reaction. This typically happens on Friday afternoon or Saturday night when the regular clinician is unavailable and the covering doctor may not know Ziagen from Smiagen.
Hypersensitivity reaction from Ziagen tends to get worse if the medication is continued. There is often rash and multiple body system symptoms. The occurrence of two episodes of severe abdominal muscle cramping as in your case would be an unusual presentation. I would be very interested in the results of blood tests from the ER visits to see if there was evidence of kidney, liver, or muscle enzyme perturbations.
My personal bias is to recommend stopping Ziagen in uncertain cases since the consequences of continuing therapy can be severe. Under most circumstances there are other NRTI options available for use. For the short term it is ok to continue Sustiva (Stocrin) and Epivir until your doctor returns to sort things out. I should mention that there are promising new data on the use of Stocrin and one nuke as dual therapy for HIV infection and although experimental (French Cool Study), this may be an option for patients with medication intolerances.
Hope this helps and best of luck.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.